Tic Symptoms Induced by Atomoxetine in Treatment of ADHD: A Case Report and Literature Review

    loading  Checking for direct PDF access through Ovid

Abstract

Objective:

Patients with attention-deficit/hyperactivity disorder (ADHD) are at increased risk for tic disorders. Atomoxetine (ATX) has been accepted as an alternative medication for patients with ADHD and a comorbid tic disorder. It is rarely reported that tic symptoms are induced by ATX.

Methods:

This present report described a boy with ADHD who developed tic symptoms during ATX initiation. We used an ABAB trial to confirm the tics were related to ATX administration. In addition, we reviewed the published literature of patients whose tic symptoms were confirmed or suspected of relating to ATX usage.

Results:

This present case with an ABAB design showed on-off control of tics with or without ATX, which allowed us to make a strong conclusion that the tics were related to ATX administration. Literature review also indicated that ATX might induce tic symptoms in children with ADHD, especially in those being boys and having a history of tics. The time from starting ATX to tics symptoms appearing was approximately 19 days. The most common tic symptoms were eye blinking, vocal tics, or throat clearing, and neck movements. These tics symptoms in most cases could be resolved after discontinuing ATX without further pharmacotherapy.

Conclusion:

Pediatricians and child psychiatrists should be well aware of this potential adverse effect in children with ADHD receiving ATX.

Related Topics

    loading  Loading Related Articles